Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Riverton, WY

July 25, 2003Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 25, 2003, 2:35 PM MDT for Sweetwater County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2003, 2:35 PM MDT (20:35 UTC)
Expired
Jul 25, 2003, 3:15 PM MDT
In force
40 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 213 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 252035
SVRRIW
WYC037-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
234 PM MDT FRI JUL 25 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 315 PM MDT

* AT 234 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING PENNY SIZED HAIL OVER SOUTHWESTERN SWEETWATER 
COUNTY...OVER THE CENTRAL PORTIONS OF FLAMING GORGE.  DOPPLER   
RADAR INDICATED THE STORM MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF NICKELS.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 MILES AN
HOUR.

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4127 10965 4119 10954 4122 10899 4142 10914

$$

TWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 AM MDT, 12 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 2:30 AM MDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MDT FRI JUL 25 2003

.TONIGHT THROUGH SUNDAY...
UPPER LEVEL HIGH NEAR FOUR CORNERS WITH 250 MB ANTICYCLONIC FLOW
FROM THE SOUTHWEST US...GREAT BASIN TO NORTHERN ROCKIES. MID AND
UPPER LEVEL MOISTURE MOVING NORTHEAST ACROSS CWFA. ONLY A FEW SHRA
AND POSSIBLY AN ISOLD TSRA REMAINING ACROSS NORTHWEST WY. LOOKS
LIKE MORE MONSOON MOISTURE BEING TRANSPORTED AROUND UPPER HIGH
ACROSS THE CWFA FOR TODAY AND SATURDAY. ALSO...SOME 7-3H VERTICAL
MOTION AND RR QUAD OF 300 MB JET ACROSS MT WILL AID IN ISOLD
TO SCT TSTMS THIS AFTERNOON AND EVENING. LOOKS LIKE BEST COVERAGE
WILL BE ACROSS THE WEST AGAIN DUE TO BEST INSTABILITY. FOR
SATURDAY...SFC BOUNDARY WILL MOVE SOUTH AND BECOMES STATIONARY ALONG
A CPR-RIW-COD LINE. LOOKS LIKE CAPES IN THE 1500 TO 2000 J/KG RANGE
ACROSS NATRONA AND EASTERN FREMONT COUNTIES AND SOME POCKETS OF 500
TO 1000 J/KG CAPES ELSEWHERE. POSSIBLY A MORE ACTIVE DAY FOR TSTMS ON
SATURDAY ACROSS THE CENTRAL AND NORTH CWFA. SUNDAY LOOKS DRIER AS THE
MONSOON MOISTURE IS CUT OFF AND A DIRER AIR IS ADVECTED INTO THE AREA
FROM THE NORTHWEST.   MC

.MONDAY THROUGH FRIDAY...
UPPER RIDGE AXIS EXPECTED TO BUILD WEST OF WYOMING BY THE START OF
NEXT WEEK. THIS SHOULD RESULT IN CUTTING OFF MONSOON MOISTURE FLOW
WITH A DRIER MORE STABLE NW FLOW. WILL GO WITH DRY TREND
UNTIL THURSDAY WHEN RIDGE EXPECTED TO SHIFT BACK FURTHER EAST WITH
RETURN TO MONSOON FLOW INTO WY. WILL BEGIN TO INCREASE POPS IN THE
WEST LATE ON THURSDAY AND ALL LOCATIONS BY FRIDAY. GFS TEMPS CONTINUE
TO SHOW A COOL BIAS. WILL CONTINUE WITH WARMING TEMPS A FEW DEGREES
EACH DAY...TOPPING OUT AROUND 100 FOR BASINS AGAIN BY NEXT
THURSDAY. WILL CONTINUE TO GO WELL ABOVE MOS GUIDANCE. NEXT
BOUNDARY EXPECTED TO DROP INTO THE AREA BY LATE IN WEEK FOR
LOWER TEMPS AND INCREASED POPS.  FRIEDERS

.RIW...NONE.
Hazardous weather outlook, Jul 25, 5:30 AM MDT, 9 hours 5 minutes before
WYZ001>020-022>030-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
530 AM MDT FRI JUL 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN INCREASE IN MONSOONAL MOISTURE LIFTING NORTHEAST INTO WYOMING
WILL RESULT IN CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS...
MAINLY THIS AFTERNOON AND EVENING. THE ACTIVITY SHOULD BE MOST
NUMEROUS ACROSS THE MOUNTAINS OF NORTHWEST WYOMING. GUSTY WINDS TO
40 MPH...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FRIEDERS

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.